A cocaine overdose describes the physiological event that occurs when someone takes more of the drug than their body can cope with.
When cocaine reaches a toxic level in the brain, it becomes life-threatening.
This highly addictive stimulant drug speeds up body functions. Once it enters the central nervous system, it typically raises blood pressure, body temperature, and heart rate. It also affects mood and mental functioning, as well as the digestive system.
When an overdose occurs, these effects have reached levels that can be acutely damaging. Stress on the cardiovascular system can result in internal bleeding, heart attacks, and other organ failures. Serious neurological damage can also occur as overdose can cause seizures and blood vessels tearing in the brain.
An overdose on cocaine does severe long-term damage to the body, including:
According to the National Center for Health Statistics, there were over 14,600 cocaine overdose deaths in the US in 2018. If you notice symptoms in someone you are with, call your local emergency services immediately, as the treatment they receive could be life-saving. However, in the long term, the only way to avoid the risk of overdose from cocaine is to quit using it.
Cocaine takes effect quickly, and when taken in toxic amounts, life-threatening reactions can occur within minutes.
The consequences of overdose can affect the brain, heart, lungs, and digestive system.
If you see these signs in someone that has been abusing cocaine, do not take any chances. Overdose can look slightly different if you have also recently drunk alcohol or used prescription or other illegal drugs. However, in uncertain situations, trust your instincts and call 9-1-1.
Mixing cocaine with other substances can alter the user’s experience further.
People addicted to the drug may choose to do this for a more intense, longer-lasting high or to “cancel out” negative effects. About half of the cases that come into the Emergency Room are people who have combined cocaine with other drugs.
Treatment for combined overdose is complicated. For example, a typical treatment for narcotic overdose (e.g., Naloxone) can worsen a stimulant’s effects and vice versa. It is critical to immediately get medical help and share complete information about recent illegal or prescription drug use.
People take cocaine when going to parties, where alcohol is also likely to be drunk. Cocaine has a sobering effect that many people take advantage of after heavy drinking to ‘level themselves out’. However, this combination also increases the chances of overdose.
Once these two drugs are in the body, they create a new chemical called cocaethylene, which increases heart rate and blood pressure further than cocaine alone. This combination is associated with 40 times greater risk of cardiac events and 25 times greater risk of death from a heart or blood-related event.
People sometimes take cocaine alongside heroin, and in the US, speedballing, or deliberately combining heroin with injected cocaine, is responsible for 12-15% of cocaine overdose-related ER visits.
This combination is attractive to users who hear that both drugs together dampen the negative effects of each other, but it is more dangerous than it seems. Muting the experience of adverse effects can result in a false sense of sobriety that can lead to taking higher, riskier amounts. Additionally, the stimulant and depressant drugs can increase your body’s oxygen needs while also slowing your breathing rate – increasing chances of respiratory depression.
In recent years, there has been a rise in cocaine (and heroin) cut with fentanyl, a powerful synthetic opioid, 50-100 times stronger than morphine. Its potency per volume means it is added to many street drugs to reduce costs, but it also can easily reach toxic levels. Fentanyl-related overdoses can happen quickly and cause lung failure, heart failure, cardiovascular collapse, and severe respiratory depression. This drug requires specific treatment, and every minute counts if you see signs of an overdose.
You can never know how much cocaine will result in an overdose. Anyone taking enough of the substance to feel high is at risk of a serious negative reaction. The chances of an overdose can depend on several unknown factors, even when taking the same amount as has been taken previously.
One main reason for this uncertainty is physiology. People’s drug tolerance depends on a range of physical traits. Baseline factors like age, weight, sex, and health certainly play a role in tolerance levels and vary widely. Even for one person, a consideration like heart health shifts with time (and is likely to decline with continuous cocaine binging). Physical tolerance in the brain also will depend on the amount of cocaine used previously and for how long.
Just as significantly, the purity of street purchased cocaine is never certain. Gram for gram, it can be bulked up with inactive ingredients, changing its potency significantly. This means that you cannot truly guess your maximum dose from experience. On the other hand, cocaine can be laced with other drugs such as heroin or fentanyl, which significantly increases the risk of overdose.
Overdose can occur with any cocaine use, but it is more likely to occur in addicted users who binge. People that inject cocaine are at exceptionally high risk. However, the number one risk factor for cocaine overdose is compulsive use. Individuals with cocaine use disorder have developed dependence, making it very difficult to control using impulses. This leads to binging and heavy misuse of the drug. If you or a loved one are showing signs of cocaine addiction, know that medical treatment is available.
Immediate treatment for cocaine overdose typically involves treating the symptoms that put sufferers at risk of serious complications.
Once a person suffering an overdose is taken to the hospital, sedatives are used to lower blood pressure and reduce the risk of heart attack, vein aneurysms, and stroke. Sedatives like benzodiazepines are often used to make cocaine’s harmful effects less taxing. Toxicology tests should be run before medication is given and in the event of poly-drug use, more complicated treatments may be necessary.
In situations where a heart attack, stroke, or seizure has already happened, overdose treatment will focus on quickly restoring bodily functions. Clinicians will use treatments that aim to stop seizures or return blood flow to the heart or affected part of the brain.
After recovery from an overdose, the most important thing is to prevent another one. Overdose puts the body under an immense amount of physical stress, with long-lasting effects. Organ and vein damage lingers after recovery, putting users at higher risk of catastrophic complications each time they use. Surviving a cocaine overdose but continuing to binge strongly suggests an underlying addiction or substance use disorder, and professional assistance will likely be needed to stop using the drug.
If you have suffered an overdose or are currently showing signs of a cocaine use disorder, rehabilitation can help. Overdose is a side effect of a more significant stimulant abuse problem, which can be treated with the proper care. At Cirque Lodge, our inpatient cocaine addiction treatment is designed to help you overcome your relationship to the drug itself. We aim to support our clients with all the necessary medical and mental health interventions they need, so they can go on to start living a sober life.
Learn more about cocaine addiction treatment at Cirque Lodge.